Alert archive / Florida / Small Craft Advisories in 2014

Small Craft Advisory 33, NWS Key West, FL

September 14, 2014

NWS Key West, FL issued this small craft advisory at Sep 14, 2014, 10:43 PM EDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
Sep 14, 2014, 10:43 PM EDT (02:43 UTC)
Expired
Sep 15, 2014, 4:31 AM EDT
In force
6 hr
Issued by
NWS Key West, FL

The text

As transmitted, in the capitals the NWS used until 2016.

337 
WHUS72 KKEY 150243
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
1043 PM EDT SUN SEP 14 2014

GMZ054-055-074-075-151045-
/O.NEW.KKEY.SC.Y.0033.140915T0243Z-140915T1500Z/
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1043 PM EDT SUN SEP 14 2014

...SMALL CRAFT ADVISORY IN EFFECT...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS ISSUED A SMALL CRAFT
ADVISORY FOR THE STRAITS OF FLORIDA EAST OF THE SEVEN MILE BRIDGE.

* WINDS AND WAVES...MAINLY EASTERLY WINDS WILL SURGE TO 20 KNOTS
  ACROSS THE WESTERN STRAITS OF FLORIDA THROUGH THE OVERNIGHT HOURS.
  SEAS WILL BUILD TO AS HIGH AS 7 FEET IN THESE LOCATIONS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OF 20 TO 33 KNOTS...
AND/OR SEAS 7 FEET OR HIGHER...ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS FOR SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
211 
WHUS72 KKEY 150831
MWWKEY

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE KEY WEST FL
431 AM EDT MON SEP 15 2014

GMZ054-055-074-075-150945-
/O.CAN.KKEY.SC.Y.0033.000000T0000Z-140915T1500Z/
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
431 AM EDT MON SEP 15 2014

...SMALL CRAFT ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN KEY WEST HAS CANCELLED THE SMALL
CRAFT ADVISORY. 

ALTHOUGH WINDS AND SEAS ARE SLOWLY LETTING DOWN ACROSS THE WATERS IN
THE WESTERN FLORIDA STRAITS...COMBINED SEAS OF AROUND 6 FEET WILL
CONTINUE ACROSS THE GULF STREAM. SMALL CRAFT WILL NEED TO EXERCISE
CAUTION UNTIL WINDS AND SEAS LET DOWN BY AFTERNOON. 

$$

DAF

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Sep 14, 10:20 PM EDT, 23 minutes earlier.

Area forecast discussion, Sep 14, 10:20 PM EDT, 23 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
1020 PM EDT SUN SEP 14 2014

.DISCUSSION...
.CURRENTLY...
SKIES HAVE BEEN MOSTLY CLOUDY ACROSS THE KEYS AND SURROUNDING WATERS
THUS FAR THIS EVENING PUT ISOLATED BREAKS IN THE CLOUD COVER ARE
FORMING AT THIS TIME. SCATTERED SHOWERS WERE FOUND ACROSS THE GULF
WATERS THROUGH THE LATE AFTERNOON HOURS...BUT HAVE SINCE WANED TO
LIGHT TO MODERATE SHOWERS MOSTLY MOVING EAST OUT OF THE KEY WEST
WATERS AT THIS TIME. ON THE REGIONAL SCALE...A GULF LOW HAS GRADUALLY
PUSHED WESTWARD APPROXIMATELY 100 MILES NORTH OF THE YUCATAN
PENINSULA IN THE PAST 6 HOURS...AND WITH ITS EXIT. WINDS HAVE BEGUN
TO SHIFT TOWARDS A MORE CLIMATOLOGICAL TRADE WIND REGIME NEAR 15
KNOTS ACROSS THE NEARSHORE WATERS...BUT SLIGHTLY STRONGER AS
INDICATED BY PASSING SHIPS IN THE STRAITS OF FLORIDA. A FEW OF THE
CMAN STATIONS HAVE BEEN EAST-SOUTHEASTERLY WINDS GUST TO NEAR 20
KNOTS AT THE SENSOR HEIGHTS IN THE PAST FEW HOURS. EVENING SOUNDING
SHOWED THE DEVELOPMENT OF A DRAMATIC DRY LAYER BETWEEN 900 MB AND 600
MB. THIS FEATURE WAS SIGNIFICANT ENOUGH TO OVERCOME BOTH CONTINUED
INSTABILITY AND A MILD ISENTROPIC LIFT WIND PROFILE INDICATED AT
SOUNDING TIME TO SUCCESSFULLY SHUT DOWN CONVECTION ACROSS THE REGION.

.SHORT TERM...
AN EARLY UPDATE WAS REQUIRED IN BOTH THE PUBLIC TEXT FORECASTS AND
GRIDS TO REMOVE THUNDER AT AROUND 8 PM LOCAL TIME BASED ON THE
CURRENT RADAR TRENDS AND THE RECENTLY LAUNCHED 00Z SOUNDING AS
MENTIONED ABOVE. THE CONTINUATION OF A 20 POP MAY ALSO ULTIMATELY
PROVE TO BE GENEROUS...HOWEVER A PREDICTED MARINE SURGE IN LOW LEVEL
WINDS OVERNIGHT SHOULD PROVIDE AN EXTRA IMPETUS FOR THE DEVELOPMENT
OF LOW LEVEL CONVECTION...ESPECIALLY OVER THE STRAITS OF FLORIDA.
ISLAND IMPACTS FOR THESE SHOWERS ARE NOT LIKELY IN ANY FASHION.
OTHERWISE...ALL OTHER FORECAST GRIDS AND TEXT PRODUCTS ARE WELL ON
TRACK.

&&

.MARINE...
AT THE KKEY SOUNDING TIME...LOW LEVEL WINDS WERE BETWEEN 18 AND 20
KNOTS THROUGH THE FIRST 3KFT. OTHER SHIP REPORTS AND IMAGE TRACKING
OF CLOUD ELEMENTS OVER THE STRAITS HAVE INDICATED SCA CATEGORY WINDS
OVER THE SOUTHWESTERN STRAITS OF FLORIDA. THE POSITIONING OF THE
EXITING LOW PRESSURE CENTER...AGAINST A STEADILY BUILDING BERMUDA
HIGH SHOULD MEAN SCA WINDS WILL BE LOCALIZED TO THE SOUTHWESTERN
WATERS ONLY. CONSEQUENTLY...THE GRADIENT OF WIND SPEEDS SHOULD ALSO
BE RATHER SHARP AS MOST OF THE EASTERN ATLANTIC ZONES AND FLORIDA BAY
MAY REMAIN NEAR 10 KNOTS FOR PORTIONS OF THE NIGHT...ESPECIALLY IN
SHELTERED LOCATIONS. SEAS IN ALL ZONES HAVE BEEN ADJUSTED ACCORDINGLY
AND THE DEEP GULF WATERS WILL ALSO BE INDICATING CAUTIONARY WORDING
CONDITIONS DUE TO THEIR PROXIMITY OF THE LOW AS WELL.

&&

.AVIATION...
15/00Z...EXPECT VFR CONDITIONS TO PREVAIL AT BOTH THE KEY WEST
INTERNATIONAL AND MARATHON ISLAND TERMINALS THROUGH THE TAF PERIOD.
WINDS WILL FRESHEN SLIGHTLY OVERNIGHT OUT OF THE EAST TO SOUTHEAST.

&&

.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1872...THE HIGH
TEMPERATURE IN KEY WEST WAS 95 DEGREES. THIS SET THE DAILY RECORD
FOR MAXIMUM TEMPERATURE MEASURED IN KEY WEST ON SEPTEMBER 14TH...A
RECORD WHICH STILL STANDS 142 YEARS LATER. IN ADDITION...THIS HIGH
TEMPERATURE OF 95 DEGREES IS TIED AS THE MAXIMUM TEMPERATURE EVER
MEASURED IN KEY WEST DURING THE MONTH OF SEPTEMBER. TEMPERATURE
RECORDS AT KEY WEST DATE BACK TO 1872.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...NONE.
&&

PUBLIC/MARINE.........MSB
AVIATION/NOWCASTS.....BWC
DATA COLLECTION.......CHESSER

VISIT US ON THE WEB AT WEATHER.GOV/KEY

FOLLOW US ON FACEBOOK AND TWITTER AT...

WWW.FACEBOOK.COM/NWSKEYWEST
WWW.TWITTER.COM/NWSKEYWEST
Hazardous weather outlook, Sep 14, 11:07 AM EDT, 11 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE KEY WEST FL
1107 AM EDT SUN SEP 14 2014

UPDATED THUNDERSTORM HAZARDS THIS AFTERNOON

FLZ076>078-GMZ031>035-042>044-052>055-072>075-151000-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BARNES SOUND, BLACKWATER SOUND, AND
BUTTONWOOD SOUND-
BAYSIDE AND GULF SIDE FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
GULF OF MEXICO FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON
SHOAL OUT TO 5 FATHOMS-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
1107 AM EDT SUN SEP 14 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP AND MOVE NORTHWARD AT SPEEDS
RANGING FROM 15 TO 25 KNOTS THIS AFTERNOON...MAINLY WEST OF THE SEVEN
MILE BRIDGE AND EAST CAPE SABLE. THE PRIMARY THUNDERSTORM HAZARD
WILL BE WIND GUSTS OF 35 TO 45 KNOTS AND LOCALLY ROUGH SEAS. A
SECONDARY HAZARD WILL BE CLOUD TO GROUND LIGHTNING STRIKES.
THUNDERSTORM COVERAGE SHOULD DIMINISH TO ISOLATED BY THIS EVENING...
WITH THE PRIMARY THUNDERSTORM HAZARD BEING LIGHTNING THROUGH THE
OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS THE FLORIDA
KEYS AND ADJACENT COASTAL WATERS. THE PRIMARY THUNDERSTORM HAZARD
WILL BE LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

KASPER

Nearby

Small Craft Advisories in Florida, 2014Every small craft advisory in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.